Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Flagstaff, AZ

July 27, 2018Coconino County, Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 27, 2018, 2:18 PM MST for Coconino County, Gila County, Navajo County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 2:18 PM MST (21:18 UTC)
Expired
Jul 27, 2018, 2:41 PM MST
In force
23 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coconino County, AZ, Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 51 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
2376 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WUUS55 KFGZ 272118
SVRFGZ
AZC005-007-017-272200-
/O.NEW.KFGZ.SV.W.0041.180727T2118Z-180727T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
218 PM MST FRI JUL 27 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Navajo County in north central Arizona...
  Coconino County in north central Arizona...

* Until 300 PM MST

* At 218 PM MST, a severe thunderstorm was located 8 miles south of
  Forest Lakes, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  Gila...Navajo and Coconino Counties, including the following
  locations: Canyon Creek Fish Hatchery and Airplane Flat Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 11080 3430 11074 3422 11072 3424 11085
TIME...MOT...LOC 2118Z 346DEG 19KT 3422 11076 

HAIL...1.00IN
WIND...60MPH
 
$$

41
1 follow-up statement
543 
WWUS55 KFGZ 272141
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
241 PM MST FRI JUL 27 2018

AZC005-007-017-272151-
/O.CAN.KFGZ.SV.W.0041.000000T0000Z-180727T2200Z/
Gila-Navajo-Coconino-
241 PM MST FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR GILA...NAVAJO AND COCONINO
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3431 11080 3430 11074 3422 11072 3424 11085
TIME...MOT...LOC 2138Z 346DEG 19KT 3410 11072 

$$

41

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:33 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 27, 9:33 AM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
933 AM MST Fri Jul 27 2018

.SYNOPSIS...Expect increasing chances for showers and
thunderstorms through the weekend. Temperatures will continue to
moderate each day, reaching normal values over the weekend and
into next week. Shower and thunderstorm activity will continue
through much of next week with the greatest threat from the
Mogollon Rim southward.

&&

.UPDATE...
The short term forecast is in good shape with no updates needed.
We expect storms to develop along the high terrain by midday then
drift to the S-SW into Yavapai and Gila counties this afternoon
and evening.

&&

.PREV DISCUSSION /337 AM MST/...After a few days of lower
monsoonal activity across northern Arizona, things appear poised
to pick up today and into the weekend. Substantial deeper moisture
lies just to the south of the area and this is evident by MCS
development over northern Mexico and southern Arizona the past few
nights. Precipitable water values are progged to increase through
the weekend especially along and south of the Mogollon Rim
indicating the influx of this deeper moisture northward. For
reference, an average precipitable water value during the monsoon
season is roughly 0.75 inches in Flagstaff. Current model progs
suggest around an inch of precipitable water through the weekend
indicating an increase in monsoonal activity. These high
precipitable water values could potentially last through much of
next week along and south of the Mogollon Rim. Therefore, the
main changes to the forecast were to increase POP chances through
the weekend.

For today, latest hi-res model guidance indicates storm initiation
late this morning generally along the Mogollon Rim progressing
southward into the lower elevation areas of Yavapai and Gila
counties this afternoon and evening. With less moisture to work
with, locations north of the Rim are expected to only see isolated
storm activity. The primary threat with these storms will be
gusty winds, frequent lightning, and heavy rainfall. The lack of
deeper moisture over the past few days has led to less of a flash
flood threat, but that will change today and over the next several
days with the deeper moisture present from the Rim southward.
Little change is anticipated over the weekend with medium to high
grade monsoonal activity continuing.

With the high generally remaining in place, expect much of the
same as we head into next week with medium grade monsoon
conditions continuing. Shower and thunderstorm activity will
develop each afternoon especially along and south of the Mogollon
Rim where deeper moisture looks to persist. While not as active,
locations north of the Rim can expect isolated storms.

&&

.AVIATION...For the 18Z package...Look for showers and
thunderstorms to develop after 18z over the high terrain and move
south. Thunderstorms most numerous from Flagstaff to Show Low
southward. Activity tending toward isolated further north. Winds
generally light, except gusting to over 45 mph in the vicinity of
stronger storms. Activity diminishing after 02Z. Aviation
discussion not updated for amendments.

&&

.FIRE WEATHER...For today and Saturday, look for scattered
to numerous thunderstorms from the Mogollon Rim and White Mountains
region southward. Storms more isolated further north. A slight
downward trend in temperatures and upward trend in relative humidity.

Sunday through Tuesday...Expect typical monsoon weather conditions
into next week with scattered to numerous thunderstorms from the
Mogollon Rim and White Mountains region southward. Isolated
thunderstorm and shower activity further north. Temperature and
humidity values typical for this time of year.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL/TPS
AVIATION...Suk
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 27, 11:43 AM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1143 AM MST FRI JUL 27 2018

AZZ017-271915-
White Mountains-
1143 AM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 1215 PM
MST...

At 1142 AM MST, a strong thunderstorm was reported near Greer, or 18
miles southwest of Springerville, moving northeast at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of Apache County,
including the following locations: Sunrise Lake.

LAT...LON 3395 10956 3404 10966 3408 10954 3402 10948
TIME...MOT...LOC 1842Z 211DEG 10KT 3401 10957

41
Special weather statement, Jul 27, 1:14 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
114 PM MST FRI JUL 27 2018

AZZ015-272100-
Western Mogollon Rim-
114 PM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM
MST...

At 113 PM MST, Doppler radar was tracking a strong thunderstorm near
Mountainaire, or 9 miles southeast of Flagstaff, moving south at 10
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dairy Springs Campground, Walnut Canyon National Monument, Cosnino,
Munds Park, Mormon Lake, Upper Lake Mary, Walnut Canyon Visitors
Center, Pinegrove Campground, Lake View Campground, Upper Lake Mary
Boat Ramps, Lower Lake Mary, Canyon Vista Campground and Ashurst Lake
Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Mary, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3493 11164 3514 11166 3523 11148 3498 11129
TIME...MOT...LOC 2013Z 344DEG 9KT 3506 11155

41
Special weather statement, Jul 27, 1:49 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
149 PM MST FRI JUL 27 2018

AZZ015-016-272115-
Western Mogollon Rim-Eastern Mogollon Rim-
149 PM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 215 PM
MST...

At 148 PM MST, Doppler radar was tracking a strong thunderstorm over
Dairy Springs Campground, or 16 miles east of Sedona, moving
southwest at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mormon Lake, Dairy Springs Campground and Double Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3483 11148 3489 11162 3503 11149 3499 11137
TIME...MOT...LOC 2048Z 052DEG 16KT 3494 11152

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:11 PM MSTSpecial Weather StatementFGZYavapai49 min
Jul 27, 11:43 AM MSTSpecial Weather StatementFGZ32 min
Jul 27, 11:58 AM MSTAreal Flood AdvisoryFGZApache2 hr
Jul 27, 1:14 PM MSTSpecial Weather StatementFGZ46 min
Jul 27, 1:29 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 27, 1:49 PM MSTSpecial Weather StatementFGZ26 min
Jul 27, 2:25 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 27, 2:47 PM MSTSevere Thunderstorm WarningFGZGila, Navajo43 min
Jul 27, 2:51 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 27, 3:07 PM MSTSevere Thunderstorm WarningFGZCoconino38 min
Jul 27, 3:23 PM MSTSevere Thunderstorm WarningFGZGila67 min
Jul 27, 3:38 PM MSTSevere Thunderstorm WarningFGZApache, Navajo37 min
Jul 27, 3:57 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 27, 4:03 PM MSTSevere Thunderstorm WarningFGZGila42 min
Jul 27, 4:40 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai50 min
Jul 27, 4:55 PM MSTFlash Flood WarningFGZGila, Navajo56 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.